Volume 8, issue 1 (2004)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Modular circle quotients and PL limit sets

Richard Evan Schwartz

Geometry & Topology 8 (2004) 1–34

arXiv: math.GT/0401311

Abstract

We say that a collection Γ of geodesics in the hyperbolic plane H2 is a modular pattern if Γ is invariant under the modular group PSL2(Z), if there are only finitely many PSL2(Z)–equivalence classes of geodesics in Γ, and if each geodesic in Γ is stabilized by an infinite order subgroup of PSL2(Z). For instance, any finite union of closed geodesics on the modular orbifold H2PSL2(Z) lifts to a modular pattern. Let S1 be the ideal boundary of H2. Given two points p,q S1 we write p q if p and q are the endpoints of a geodesic in Γ. (In particular p p.) We will see in §3.2 that is an equivalence relation. We let QΓ = S1 be the quotient space. We call QΓ a modular circle quotient. In this paper we will give a sense of what modular circle quotients “look like” by realizing them as limit sets of piecewise-linear group actions.

Keywords
modular group, geodesic patterns, limit sets, representations
Mathematical Subject Classification 2000
Primary: 57S30
Secondary: 54E99, 51M15
References
Forward citations
Publication
Received: 4 February 2003
Accepted: 13 January 2004
Published: 18 January 2004
Proposed: David Gabai
Seconded: Martin Bridson, Walter Neumann
Authors
Richard Evan Schwartz
Department of Mathematics
University of Maryland
College Park
MD 20742
USA